North Carolina, 2005

Hail in North Carolina, May 24, 2005

May 24, 2005 · NWS RAH · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 24, 11:47 AM EST, 3 hours 59 minutes earlier.

Area forecast discussion, May 24, 11:47 AM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1247 PM EDT TUE MAY 24 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
MODELS ARE REASONABLY SIMILAR WITH THEIR SOLUTIONS FOR CENTRAL NC
THROUGH FRIDAY...BOTH IN KINEMATICS AND MOISTURE DISTRIBUTION.
TONIGHT FEATURES TWO SHORT WAVES/VORTICITY CENTERS ALOFT ROUNDING
THE NORTHEASTERN GYRE...ONE PASSING THIS EVENING...ANOTHER TOWARD
DAYBREAK.  EACH WILL LEAD TO AN INSTALLMENT OF UNSEASONABLY COOL AIR
INTO THE REGION FROM THE NORTHEAST AND AN AIRMASS EXHIBITING
SATURATION IN THE LOWEST LAYERS OVERNIGHT AND CONTINUED SATURATION
ATOP THE MIXED LAYER FOR MOSTLY CLOUDY TO OVERCAST SKIES THROUGH
WED. LOWS TONIGHT 48-52.  HIGHS WED 63 NE TO 70 SW...11-17 DEGREES
BELOW NORMAL.

WED NGT-THU...THE UPPER TROUGH DRIFTS OFF THE MIDATLC COAST AND DEEP
NORTHWESTERLY FLOW USHERS DRIER AIR INTO THE REGION FOR DECREASING
CLOUDINESS.  SURFACE FLOW BACKS TO THE WEST AND ALLOWS MODERATING
TEMPERATURES. LOWS 50-55. HIGHS 76-81.

THU NGT-FRI...A BROAD TROUGH DEEPENS FROM THE NORTHERN PLAINS INTO
THE OHIO VALLEY.  THIS PUSHES A COLD FRONT TOWARD THE REGION AND
BACKS SURFACE FLOW TO A MORE SOUTHWESTERLY DIRECTION.  ADDITIONAL
WARMING CAN BE EXPECTED BUT WITH INCREASING MOIST LAYERS AT CIRRUS
AND DIURNAL STRATO CU LEVELS FOR FRI.  LIFT AND THERMODYNAMICS
APPEAR NOMINAL AND NO MENTION OF CONVECTIVE PRECIPITATION IS
EXPECTED AT THIS POINT.  LOWS 56-61. HIGHS 80-85. -RFG
&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
NO SIGNIFICANT CHANGES MADE FROM THE PREVIOUS FORECAST. WEATHER
PATTERN FRIDAY NIGHT THROUGH SATURDAY NIGHT WILL BE CHARACTERIZED BY
A LARGE CLOSED LOW OVER THE GREAT LAKES AND NEW ENGLAND GIVING A
NORTHWESTERLY FLOW ALOFT AND A LEE TROUGH AT THE SURFACE. ON SUNDAY
THE LOW BECOMES ORIENTED MORE EAST-WEST...ALLOWING THE SOUTHERN
STREAM TO HAVE MORE INFLUENCE ON MONDAY AND TUESDAY. GFS BRINGS
SOUTHERN STREAM ENERGY AND MOISTURE IN ON MONDAY...BUT OTHER MODELS
DELAY THIS UNTIL TUESDAY. GIVEN THIS UNCERTAINTY WILL HAVE ONLY A
SILENT 20 POP ON TUESDAY. TEMPERATURES THROUGH THE PERIOD WILL BE
NEAR CLIMO. -DGS
&&

.AVIATION...
SHOWERS WILL BE SCATTERED ACROSS THE AREA THROUGH THE EVENING WITH
CIGS REMAINING VFR. VIS MAY GO DOWN TO MVFR IN SHOWERS. A FEW
ISOLATED LIGHTNING STRIKES WILL BE POSSIBLE BUT NOT ENOUGH TO
MENTION IN TAFS. A SURFACE TROUGH WILL MOVE NORTH TO SOUTH ACROSS
THE AREA...SHIFTING WINDS TO NORTH-NORTHEAST AND ADVECTING LOW LEVEL
MOISTURE FROM THE DELMARVA AREA. THIS WILL RESULT IN MVFR CIGS
DEVELOPING BETWEEN 00Z AND 03Z...AND LOWERING TO IFR BETWEEN 06Z AND
09Z. CONTINUED MOISTURE ADVECTION TOMORROW WILL PREVENT THE CLOUDS
FROM LIFTING MUCH AFTER SUNRISE...TO MVFR AT BEST AROUND NOON. -DGS
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RFG
LONG TERM...DGS
AVIATION...DGS
Hazardous weather outlook, May 24, 4:51 AM EST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
551 AM EDT TUE MAY 24 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-251000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
551 AM EDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. HOWEVER ISOLATED
THUNDERSTORMS THIS AFTERNOON WILL PRODUCE WIND GUSTS IN EXCESS OF
40 MPH. ALTHOUGH MINIMAL...THEN THREAT WOULD BE MOST FAVORED NORTH
AND EAST OF RALEIGH...AND TO A LESSER EXTENT TO THE SOUTHEAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

In the hours before

Special weather statement, May 24, 12:12 PM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
112 PM EDT TUE MAY 24 2005

NCZ008>011-026>028-041>043-078-089-241815-
GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-
JOHNSTON-WILSON-WAYNE-SAMPSON-
INCLUDING THE CITIES OF...OXFORD...HENDERSON...WARRENTON...
ROANOKE RAPIDS...LOUISBURG...NASHVILLE...ROCKY MOUNT...RALEIGH...
SMITHFIELD...WILSON...GOLDSBORO...CLINTON
112 PM EDT TUE MAY 24 2005

...SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY NORTH AND EAST OF
THE TRIANGLE THIS AFTERNOON AND EVENING...

A STRONG UPPER LEVEL DISTURBANCE AND A LOW PRESSURE TROUGH FROM
THE NORTH WILL CAUSE THE ATMOSPHERE TO BECOME UNSTABLE THIS
AFTERNOON AND EVENING. THIS WILL LEAD TO SCATTERED SHOWERS AND THE
POTENTIAL FOR THUNDERSTORMS.

A FEW OF THESE THUNDERSTORMS COULD REACH SEVERE LIMITS...WITH THE
PRIMARY THREAT OF DAMAGING WIND GUSTS NEAR 60 MPH. LOCATIONS WITH
THE HIGHER CHANCE OF SEVERE WEATHER WILL BE NORTH AND EAST OF
RALEIGH...INCLUDING AREAS NEAR GOLDSBORO NORTHWARD TO AROUND ROANOKE
RAPIDS. THE PERIOD OF TIME OF THE GREATEST THREAT WILL BE
FROM 200 PM TO 600 PM.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS RADIO OR OTHER LOCAL
MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 24, 12:12 PM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT..EXTENSION OF VALID TIME
NATIONAL WEATHER SERVICE RALEIGH NC
112 PM EDT TUE MAY 24 2005

NCZ008>011-026>028-041>043-078-089-242200-
GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-
JOHNSTON-WILSON-WAYNE-SAMPSON-
INCLUDING THE CITIES OF...OXFORD...HENDERSON...WARRENTON...
ROANOKE RAPIDS...LOUISBURG...NASHVILLE...ROCKY MOUNT...RALEIGH...
SMITHFIELD...WILSON...GOLDSBORO...CLINTON
112 PM EDT TUE MAY 24 2005

...SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY NORTH AND EAST OF
THE TRIANGLE THIS AFTERNOON AND EVENING...

A STRONG UPPER LEVEL DISTURBANCE AND A LOW PRESSURE TROUGH FROM
THE NORTH WILL CAUSE THE ATMOSPHERE TO BECOME UNSTABLE THIS
AFTERNOON AND EVENING. THIS WILL LEAD TO SCATTERED SHOWERS AND THE
POTENTIAL FOR THUNDERSTORMS.

A FEW OF THESE THUNDERSTORMS COULD REACH SEVERE LIMITS...WITH THE
PRIMARY THREAT OF DAMAGING WIND GUSTS NEAR 60 MPH. LOCATIONS WITH
THE HIGHER CHANCE OF SEVERE WEATHER WILL BE NORTH AND EAST OF
RALEIGH...INCLUDING AREAS NEAR GOLDSBORO NORTHWARD TO AROUND ROANOKE
RAPIDS. THE PERIOD OF TIME OF THE GREATEST THREAT WILL BE
FROM 200 PM TO 600 PM.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS RADIO OR OTHER LOCAL
MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 24, 2:32 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
332 PM EDT TUE MAY 24 2005

NCZ007>011-023>027-041-242032-
ALAMANCE-DURHAM-FRANKLIN-GRANVILLE-HALIFAX-NASH-ORANGE-PERSON-VANCE-
WAKE-WARREN-
332 PM EDT TUE MAY 24 2005

...A LINE OF SHOWERS AND THUNDERSTORMS MOVING SOUTHEAST THROUGH THE
NORTHERN PIEDMONT...

AT 332 PM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
THUNDERSTORMS EXTENDING FROM NORTHWEST ALAMANCE COUNTY EAST THROUGH
PERSON... NORTHERN GRANVILLE... NORTHERN VANCE... AND NORTHWEST
WARREN COUNTIES. THE STRONGEST THUNDERSTORMS WERE NEAR ROXBORO...
CORNWALL... STOVALL... AND KERR LAKE... MOVING SOUTHEAST AT 30 MPH.
OCCASIONAL LIGHTNING... GUSTY WIND TO 35 MPH... PEA SIZED HAIL...
BRIEF HEAVY RAIN WILL OCCUR WITH THIS LINE.

SOME LOCATIONS LIKELY TO BE AFFECTED BY THESE STORMS THROUGH 430 PM
INCLUDE...OXFORD... HENDERSON...WARRENTON... BURLINGTON... ELON
COLLEGE AND HILLSBOROUGH.

TAKE SHELTER INDOORS WHEN THUNDER IS FIRST HEARD... OR WHEN THE SKY
DARKENS TO THE NORTHWEST. THE THUNDERSTORMS WILL ONLY LAST 20 TO 30
MINUTES AT ANY LOCATION.

BADGETT
Special weather statement, May 24, 2:50 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
350 PM EDT TUE MAY 24 2005

NCZ039-040-074-075-242045-
CHATHAM-MONTGOMERY-MOORE-RANDOLPH-
350 PM EDT TUE MAY 24 2005

...SCATTERED THUNDERSTORMS WITH FREQUENT LIGHTNING AND POSSIBLY
SMALL HAIL OVER RANDOLPH COUNTY...

AT 350 PM EDT...DOPPLER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS OVER RANDLEMAN AND 10 MILES NORTHWEST OF SEAGROVE...
MOVING SOUTHEAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...FRANKLINVILLE...RAMSEUR...COLERIDGE... AND POSSIBLY SILER
CITY.

PEA SIZE HAIL AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS.

TAKE SHELTER INDOORS UNTIL THESE STORMS PASS.

BADGETT
Special weather statement, May 24, 3:20 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
420 PM EDT TUE MAY 24 2005

NCZ039-040-074-075-242115-
CHATHAM-MONTGOMERY-MOORE-RANDOLPH-
420 PM EDT TUE MAY 24 2005

...SCATTERED THUNDERSTORMS WITH FREQUENT LIGHTNING AND POSSIBLY
SMALL HAIL OVER SOUTHEAST MONTGOMERY... MOORE... AND SOUTHERN
CHATHAM COUNTY...

AT 420 PM EDT...DOPPLER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS OVER CANDOR EXTENDING TO GOLDSTON. THESE STORMS WERE
MOVING SOUTHEAST AT 40 MPH AND WILL AFFECT MUCH OF CHATHAM... LEE...
MOORE... AND SOUTHEAST MONTGOMERY COUNTIES THROUGH 450 PM.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... ROBBINS...
CARTHAGE... SANFORD... PEKIN... SOUTHERN PINES... AND PINEHURST.

PEA SIZE HAIL AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS. THE STORMS WILL LAST ONLY 15 TO 20 MINUTES AT ANY ONE
LOCATION.

TAKE SHELTER INDOORS UNTIL THESE STORMS PASS.

BADGETT
Special weather statement, May 24, 3:42 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
442 PM EDT TUE MAY 24 2005

NCZ042-074>077-083>086-088-242145-
ANSON-CUMBERLAND-HARNETT-HOKE-JOHNSTON-LEE-MONTGOMERY-MOORE-RICHMOND-
SCOTLAND-
442 PM EDT TUE MAY 24 2005

...SCATTERED STRONG THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE
SOUTHERN PIEDMONT AND SANDHILLS THROUGH 515 PM...

AT 442 PM EDT...DOPPLER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS EXTENDING FROM JUST NORTHWEST OF ELLERBE... EAST TO
NEAR ABERDEEN... TAYLORTOWN... AND SANFORD. THESE STORMS WERE MOVING
SOUTHEAST AT 40 MPH AND WILL LIKELY AFFECT MUCH OF RICHMOND...
SOUTHERN MOORE... LEE... AND HARNETT COUNTIES THROUGH 515 PM.

SOME TOWNS AFFECTED BY THESE STORMS INCLUDE...
TAYLORTOWN...PINEBLUFF...ABERDEEN...SOUTHERN PINES...ASHLEY
HEIGHTS...MCCAIN.

MARBLE SIZE HAIL AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS.

TAKE SHELTER INDOORS UNTIL THESE STORMS PASS.

BADGETT

The radar

The Raleigh/Durham radar (KRAX), 104 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Moore

When
May 24, 3:46 PM EST
Where
Moore County, Aberdeen
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.133, -79.433

Hail, Cumberland

When
May 24, 4:07 PM EST
Where
Cumberland County, Ft Bragg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.167, -79.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449613, 5449614.